Bhopal: 40% corona infection means lifelong medical complications

BHOPAL: Even after recovery from Covid-19, some persons might have to depend on blood dilution medicines or oxygen therapy lifelong as lungs get damaged due to the virus and it ultimately affects the heart, said Dr Subroto Mandal, a cardiologist. However, the asymptomatic corona patients need not have to worry, said Dr Mandal talking to Free Press on World Heart Day, being observed on Tuesday.

If lungs are damaged 40 per cent due to corona infection, then the chances of a person having respiratory issues permanently remaining as heart will not be able to pump blood to lungs for oxygenation.

Cardiologist said, “If lungs of the patients are damaged 40 per cent, it shows that they will have lifelong blood dilution medicines like aspirine or oxygen therapy at home because the patient may have reparatory problems lifelong. But such cases will be only in serious conditions. Asymptomatic patients’ lung will not damage much.” 

Blood clotting blocks the pulmonary arteries which carry blood to lungs for oxygenation but if arteries are blocked due to clotting, blood will not be pumped to lungs and it is a problem leading to respiratory problems with patients even after recovery from Covid, explained cardiologist. Covid-19 may increase cardiac arrest rates in a number of ways. Symptoms of cardiac arrest may include - chest pain, breathlessness, dizziness, palpitations, fainting, etc, said the doctor. 

There is a speculative risk that the viral infection could rupture the fatty deposits (atherosclerotic plaques) in coronary arteries leading to a heart attack, due to the inflammatory effects of the virus, informed Mandal. Severe inflammatory response may also trigger arrhythmias like atrial fibrillation, and acute inflammation of the heart (myocarditis) can also worsen its function directly, he added.

In the time of Covid-19, CVD patients are faced with a double-edged threat. Not only are they more at risk of developing severe forms of the virus, but they may also be afraid to seek ongoing care for their hearts.

Blood thinners may cause side effects in some people. Excessive bleeding is the most common reaction. It can occur in a variety of ways, including heavy periods,   bloody or discolored urine or feces, nosebleeds, bleeding gums, prolonged bleeding from a cut, dizziness, muscle weakness, hair loss, rashes. The presence of blood thinners in your system can increase your risk of internal bleeding after an injury.

(To download our E-paper please click here. The publishers permit sharing of the paper's PDF on WhatsApp and other social media platforms.)

Free Press Journal

www.freepressjournal.in